Article Text

PDF

Severe hypokalaemia with paralysis induced by small doses of liquorice.
  1. A. M. Cumming,
  2. K. Boddy,
  3. J. J. Brown,
  4. R. Fraser,
  5. A. F. Lever,
  6. P. L. Padfield,
  7. J. I. Robertson

    Abstract

    A patient, who presented with a flaccid quadriplegia due to profound hypokalaemia, is described. Hypokalaemia and myoglobinuria were caused by the ingestion of small amounts of liquorice contained in a laxative preparation. Subsequent controlled administration of small amounts of this preparation induced marked hypokalaemia. This was associated with sodium retention and potassium loss confirming a mineralocorticoid-like action. The sodium retention was associated with suppression of plasma levels of renin and aldosterone.

    Statistics from Altmetric.com

    Request permissions

    If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.